What Mood Stabilizer to Help w/Benzo Withdrawals
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  What Mood Stabilizer to Help w/Benzo Withdrawals


I was originally diagnosed as bipolar and was on lithium for years.  It wasnt until one smart doctor said - no - your not and he started me on strattera and oh how my world changed.  Clear thoughts, energy, goals self image.  But it pooped out - along the way a Dr prescribed pamelor and the worst - klonopin.  I have fought for 4 months to get off and have now cross tapered to valium (small doses 30 mgs a day) but this is my second time around with valium.  One doctor said the only way I can have such issues is that I AM bipolar.  I've studied your web site inside and out - and understand GABA and how benzos bind to the Gaba a receptor.  So - the question is - what mood stabilizer can help elevate gaba to help with the withdrawals that non bipolar people suffer through.  I know depakote has horrible drug interactions with valium - is trileptal a viable option?  It was effective for me last year at just 150 mgs before I developed the low sodium problem -  I just need solid advice - thank you     


Dear Eric -- 
Sorry for the long delay in replying to your question. I hope perhaps you've found a solution in the interim. If not, as regards to your question about what mood stabilizer can help elevate gaba to help with the withdrawals -- 

I am not aware of a "horrible interaction" between Depakote and Valium. I just checked it on one interaction program I think is reliable (here's a link) and found no interaction at all, which matches my understanding. Perhaps you're referring to the potential for them acting together on the same receptor and causing sedation or slow thinking -- which is something that I think must be guarded against if they are used together. But Depakote is apparently not reliable in treating the withdrawal symptoms of benzodiazepines (Zullino; I checked the primary source on that article as well), so you're right, that should probably be skipped over at this stage. It might be worth looking at later. 

Carbamazepine, another antiseizure medication like Depakote, has shown better effects in treating and preventing benzodiazepine withdrawal (Kaendler, Zullino) but the reviews are mixed (Rickels). 

However, I think the most important thing here is to be able to distinguish between benzodiazepine withdrawal and return of your own symptoms.  In my experience the latter are the source of most of the trouble, as if the taper rate is slow enough, most people have no problem at all getting off benzodiazepines (e.g. lowering Valium by 2 mg every two weeks, or even every month, if a person is starting from 30 mg, and using the slower rate of monthly decreases at lower doses). So if you were to work out a slow taper like that with your doc', and then still had anxiety and muscle tension and agitation (e.g. racing thoughts, inability to concentrate) then you might not be dealing with benzodiazepine withdrawal: these might be your symptoms. Maybe that's generalized anxiety disorder (GAD), or maybe it's bipolar (an underappreciated source of such symptoms), or maybe something else, but in any case, you'd have to address the condition to get off the Valium, and when/if you did, successfully, then the benzodiazepine taper should go pretty smoothly, in the vast majority of cases anyway. 

Good luck figuring that out. I hope this letter is moot by the time you receive it, because you're already better.

Dr. Phelps


Published February, 2007
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?